Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
Print this page Email this page Users Online: 43

  Table of Contents  
CASE REPORT
Year : 2016  |  Volume : 9  |  Issue : 1  |  Page : 98-100  

Human immunodeficiency virus-associated deep vein thrombosis


Department of Medicine, SN Medical College, Agra, Uttar Pradesh, India

Date of Web Publication22-Dec-2015

Correspondence Address:
Keshri Singh Yadav
27/80/3F Ashok Nagar, Near Home Guard Office, Agra 282002, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0975-2870.167967

Rights and Permissions
  Abstract 

Deep vein thrombosis (DVT) has been reported to occur 2-10 times more common in human immunodeficiency virus-infected individuals than in the general population. We are reporting a case of DVT of right lower limb who was on highly active antiretroviral therapy. The patient did not have any acquired risk factors of DVT. The patient responded well to anticoagulation therapy.

Keywords: Deep vein thrombosis, human immunodeficiency viral infection, venous thrombo embolism


How to cite this article:
Singh AK, Premnath D, Yadav KS. Human immunodeficiency virus-associated deep vein thrombosis . Med J DY Patil Univ 2016;9:98-100

How to cite this URL:
Singh AK, Premnath D, Yadav KS. Human immunodeficiency virus-associated deep vein thrombosis . Med J DY Patil Univ [serial online] 2016 [cited 2017 Dec 13];9:98-100. Available from: http://www.mjdrdypu.org/text.asp?2016/9/1/98/167967


  Introduction Top


Human immunodeficiency virus (HIV) infection is one of the recognized risk factors for deep vein thrombosis (DVT). Venous thrombo embolism (VTE) has been reported 2-10 times more common in HIV-infected individuals than non HIV-infected individuals. [1] DVT in HIV-infected patients often occur in the absence of thrombogenic factors like advanced age, prolonged immobility, pelvic trauma or surgery, pregnancy, smoking and oral contraceptive therapy, and family history of DVT. [1],[2],[3]

The mechanisms of HIV-associated VTE include protein C and S deficiency, elevated factor VIII levels, low antithrombin levels, and increased homocysteine level, all induced by the viral antigen. [3]


  Case Report Top


A 35-year-old male patient was diagnosed as having HIV Infection for 4 years. Since then he has been on antiretroviral therapy (ART) (zidovudine, lamivudine, efavirenz). He was admitted with complaints of painful progressive swelling of right lower limb for last 7 days. This swelling started from leg and progressed up to thigh. The pain was moderately severe that was aggravated by exertion and relieved on rest. There was no history of trauma to limbs, prolonged immobilization, recent surgery, and smoking. He was not known case of hypertension and diabetes.

Physical examination revealed pulse rate of 90/minute and blood pressure of 130/86 mmHg. The right lower limb shows edema from foot to thigh and differential warmth as compared to left lower limb. There was no tenderness. The peripheral pulses of right lower limb were weaker than the contralateral pulses. Other systemic examination revealed normal findings.

Doppler of the lower limb showed-DVT involving right posterior tibial vein, popliteal vein, femoral vein, external iliac vein, and common iliac vein [Figure 1] and [Figure 2].
Figure 1: Colour doppler of common femoral vein

Click here to view
Figure 2: Colour doppler of right popliteall artery

Click here to view


His blood counts, (Hb = 10.4 mg/dl, total leukocytic count = 7800/mm 3 , differential leukocytic count = P 78, L 22 M 2 , platelet count = 1.8 lac/mm 3 ), fasting blood sugar (108 mg/dl), lipidprofile (total cholesterol = 168 mg/dl, triglyceride = 130 mg/dl, low-density lipoprotein [LDL] = 80 mg/dl, very LDL = 48 mg/dl, high-density lipoprotein = 42 mg/dl) liver function test (serum bilirubin) (total = 1.2 mg/dl, direct = 0.8 mg/dl, indirect = 0.4 mg/dl), serum glutamic oxaloacetic transaminase = 23 IU/L serum glutamic-pyruvic transaminase = 39 IU/L, serum protein (total = 5.8 g/dl, serum albumin = 3.1 g/dl, serum globulin = 2.7 g/dl) kidney function test (serum creatinine = 0.9 mg/dl, blood urea nitrogen = 32 mg/dl), urine (albumin = nil, sugar = nil, microscopic examination-pus cells 1-3/hpf, epithelial cells 2-4/hpf) were all within normal limits. His clotting profile was normal with INR = 1.1. His CD4 + count was 106/μl.

He was treated with subcutaneous injection of enoxaparin 40 mg twice daily, tablet* warfarin 5 mg daily. His right lower limb was elevated. The enoxaparin injection was given for 7 days, and anticoagulation therapy was continued with warfarin tablet 5 mg daily and aspirin tablet 75 mg daily. He remained admitted for 15 days. At the times of discharge, his right lower limb swelling reduced significantly, and the patient was discharged on warfarin and aspirin.


  Discussion Top


Deep vein thrombosis is approximately 10 times more common in HIV/AIDS patients than in the general population. [4] ART has prolonged the life expectancy of HIV patients. Increased survival has been associated with increased prevalence of non-AIDS-related conditions like cardiovascular diseases which is now a major cause of mortality and morbidity in HIV patients. [4] HIV infection has been known as prothrombotic state, and that association has been proven by many studies. [1],[2],[3],[4] There are several factors that are associated with DVT in patients with HIV infection. These factors can be divided into three categories; a hypercoagulable state, endothelial dysfunction and due to therapy. [4] In our patient, the last two categories may apply.

The incidence of VTE is more in patients with low CD4 + counts, [5] this might have been the causative factor in our patient. Another study concluded that higher viral load and low CD4 + count had been associated with higher frequency of thrombosis. [6] The presence of opportunistic infection such as Mycobacterium intracellulare, Cytomegalovirus, and Pneumocystis jiroveci pneumonia appears to be additional risk factor for thrombosis, [6] although our reported case did not appear to have any above-mentioned infections.

Highly active ART and particularly the use of protease inhibitor (PI) have been associated with thrombosis. [7] Current data show association of PI with lipodystrophy, and HIV patients with fat redistribution might be having altered coagulation profile such as increased fibrinogen, D-dimer, plasminogen activator inhibitor-1, and protein S deficiency. [7],[8],[9],[10]

The management of VTE in HIV-infected individuals is same as in non-HIV-infected individuals.

 
  References Top

1.
Damiyam CA, Iroezindu MO, Agaba EI, Awang SK, Ugoya SO, Shehu N. HIV associated deep vein thrombosis: Case report from Jos, Nigeria. Niger Med J 2011;52:141-3.  Back to cited text no. 1
    
2.
Saber AA, Aboolian A, LaRaja RD, Baron H, Hanna K. HIV/AIDS and the risk of deep vein thrombosis: A study of 45 patients with lower extremity involvement. Am Surg 2001;67:645-7.  Back to cited text no. 2
    
3.
Bissuel F, Berruyer M, Causse X, Dechavanne M, Trepo C. Acquired protein S deficiency: Correlation with advanced disease in HIV-1-infected patients. J Acquir Immune Defic Syndr 1992;5:484-9.  Back to cited text no. 3
    
4.
Bibas M, Biava G, Antinori A. HIV-Associated venous thromboembolism. Mediterr J Hematol Infect Dis 2011;3:e2011030.  Back to cited text no. 4
    
5.
Shen YM, Frenkel EP. Thrombosis and a hypercoagulable state in HIV-infected patients. Clin Appl Thromb Hemost 2004;10:277-80.  Back to cited text no. 5
    
6.
Ambrosetti M, Ferrarese M, Codecasa LR, Besozzi G, Sarassi A, Viggiani P, et al. Incidence of venous thromboembolism in tuberculosis patients. Respiration 2006;73:396.  Back to cited text no. 6
[PUBMED]    
7.
George SL, Swindells S, Knudson R, Stapleton JT. Unexplained thrombosis in HIV-infected patients receiving protease inhibitors: Report of seven cases. Am J Med 1999;107:624-30.  Back to cited text no. 7
    
8.
Crum-Cianflone NF, Weekes J, Bavaro M. Review: Thromboses among HIV-infected patients during the highly active antiretroviral therapy era. AIDS Patient Care STDS 2008;22:771-8.  Back to cited text no. 8
    
9.
Deeks SG, Phillips AN. HIV infection, antiretroviral treatment, ageing, and non-AIDS related morbidity. BMJ 2009;338:a3172.  Back to cited text no. 9
    
10.
Lijfering WM, Ten Kate MK, Sprenger HG, van der Meer J. Absolute risk of venous and arterial thrombosis in HIV-infected patients and effects of combination antiretroviral therapy. J Thromb Haemost 2006;4:1928-30.  Back to cited text no. 10
[PUBMED]    


    Figures

  [Figure 1], [Figure 2]



 

Top
   
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Abstract
Introduction
Case Report
Discussion
References
Article Figures

 Article Access Statistics
    Viewed598    
    Printed11    
    Emailed0    
    PDF Downloaded72    
    Comments [Add]    

Recommend this journal